Texas, 2009

Hail in Texas, April 13, 2009

April 13, 2009 · NWS SHV · 4 events in 3 counties and zones

An upper level low pressure system moved eastward across the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas during the early morning hours of April 13th. Very cold temperatures aloft resulted in steep lapse rates which resulted mainly in hail producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system moved eastward across the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas during the early morning hours of April 13th. Very cold temperatures aloft resulted in steep lapse rates which resulted mainly in hail producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 7:47 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 12, 7:47 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
847 PM CDT SUN APR 12 2009

.DISCUSSION...
MAIN SQUALL LINE HAS EXITED THE REGION THIS EVENING. NOW LOOKING BACK
WEST AS AN UPPER LEVEL LOW GENERATES STRONG TO SEVERE THUNDERSTORMS
ACROSS NORTHERN TEXAS AND SOUTHERN OKLAHOMA. 00Z UPPER AIR
SOUNDING SHOWS SHREVEPORT AND LITTLE ROCK TO BE MARGINALLY
UNSTABLE AT THIS POINT. HOWEVER...AS THE LOW TRACKS EAST...ENOUGH
DESTABILIZATION MAY OCCUR TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS ALONG THE I-30 CORRIDOR. WITH DIURNAL HEATING
REMOVED FROM THE EQUATION...CURRENT THINKING IS THAT THE SEVERE
THREAT SHOULD DIMINISH. HOWEVER...UNSTABLE ENVIRONMENTAL LAPSE
RATE VALUES FROM THE FORT WORTH SOUNDING...ALONG WITH
PERSISTENTLY CORRELATED SEVERE THUNDERSTORMS...ALL TRANSLATING
TOWARD THE FOUR STATE REGION AT THIS HOUR LEAD TO THE CONCLUSION
THAT PORTIONS OF NORTHEAST TEXAS...SOUTHEASTERN OKLAHOMA...AND
SOUTHERN ARKANSAS ARE NOT OUT OF THE WOODS YET. MAIN THREAT WOULD
BE HAIL.

FOG IS THE SECOND CONCERN FOR THE EVENING. WITH RH VALUES PROGGED
TO BE AROUND 100 PERCENT AREAWIDE...WOULDN/T BE SURPRISED TO SEE
AREAS OF FOG ACROSS MUCH OF THE REGION. /05/

&&

.AVIATION...
BAND OF STRONG CONVECTION WELL EAST OF AREA. DEEP CLOSED LOW
SLOWLY MOVING ENE ACROSS OK...DRY SLOTTING OVER EAST TX VERY SLOW
TO PROGRESS TO THE NE...AND REPLACE IFR CIGS...OCNL LOWERED VIS IN
-DZ BR... THAT HAVE WRAPPED AROUND LOW. SHV NEAR THIS CLOUD
BOUNDARY...BUT TXK...MLU...AND ELD...WILL BE IN THE IFR SOUP FOR
SVRL MORE HOURS. ADDITIONAL CLOUDS...MOSTLY MVFR...TO MOVE BACK
INTO CLEAR REGION...WHERE TYR...GGG...LFK CURRENTLY SITUATED.
ADDITIONAL DRYING IN GUSTY WEST WIND MON AFTN HELP TO ENABLE SKIES
TO BECMG SCT. ALSO...LOW TOPPED TSTMS NEAR AND SOUTH OF COLD CORE
UPPER LOW...MOVING EAST ALONG RED RIVER VALLEY NORTH OF DFW. 0Z
SOUNDING AT DFW FAVORABLE...BUT LZK AND SHV 0Z SOUNDING LESS THAN
FAVORABLE...PLUS LOSS OF DIURNAL HEATING...MAKE STORM PROGRESSION
TO CWA...AFTER 04Z...UNLIKELY./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  68  45  72  49 /  20  20  10   0   0
MLU  56  74  47  71  48 /  20  20  10   0   0
DEQ  47  61  37  70  43 /  30  40  10   0   0
TXK  50  65  43  71  49 /  30  30  10   0   0
ELD  51  70  43  71  45 /  30  30  10   0   0
TYR  50  66  43  73  50 /  20  10   0   0   0
GGG  50  67  43  72  50 /  20  10   0   0   0
LFK  55  74  44  76  50 /  10  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/07/
Hazardous weather outlook, Apr 12, 11:32 AM CST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1232 PM CDT SUN APR 12 2009

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126-
136>138-149-150-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
1232 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PERIODS OF SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT...AS AN STRONG UPPER LEVEL STORM SYSTEM OVER
EASTERN NEW MEXICO TRAVERSES EAST INTO OKLAHOMA AND SOUTHERN
KANSAS. GIVEN THE VERY COLD TEMPERATURES ALOFT...SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREAT MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

ARZ072-073-LAZ001>003-TXZ151-152-165-131200-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-PANOLA-NACOGDOCHES-
ANGELINA-
1232 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON...BEFORE DIMINISHING FROM WEST TO EAST BY EARLY EVENING.
SOME OF THE STRONGER STORMS MAY STILL PRODUCE LARGE HAIL THIS
AFTERNOON...WITH ADDITIONAL WIDELY SCATTERED THUNDERSTORMS
POSSIBLE OVERNIGHT AS A STRONG UPPER LEVEL STORM SYSTEM OVER
EASTERN NEW MEXICO TRAVERSES EAST INTO OKLAHOMA AND SOUTHERN
KANSAS. GIVEN THE VERY COLD TEMPERATURES ALOFT...SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREAT MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

LAZ004>006-010>014-017>022-TXZ153-166-167-131200-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
SHELBY-SAN AUGUSTINE-SABINE TX-
1232 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL
MOVE ACROSS MUCH OF NORTHCENTRAL LOUISIANA THIS AFTERNOON...BEFORE
DIMINISHING EARLY THIS EVENING. MEANWHILE...A WARM FRONT WILL
SLOWLY MOVE NORTHWEST INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL
LOUISIANA BY MID AFTERNOON. GIVEN THE STRONG LOW LEVEL WIND SHEAR AHEAD
OF THE SHOWERS AND THUNDERSTORMS...ISOLATED TORNADOES WILL BE
POSSIBLE MAINLY SOUTHEAST OF A NATCHITOCHES TO MONROE LINE.
HOWEVER...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE FARTHER NORTH ACROSS NORTHWEST AND NORTHCENTRAL
LOUISIANA THROUGH LATE AFTERNOON...BEFORE ENDING FROM WEST TO
EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS
ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION.
LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF
ANY...SEVERE WEATHER THREAT MATERIALIZES.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT
PERSONNEL...AND HAM RADIO OPERATORS...WILL BE NEEDED THROUGH LATE
AFTERNOON ACROSS NORTHCENTRAL LOUISIANA.

15

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Red River

When
April 13, 12:46 AM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.470, -95.210

Hail, Red River

When
April 13, 12:58 AM CST
Where
Red River County, 0.9 mi SW of Clarksville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.610, -95.060

Hail, Franklin

When
April 13, 1:35 AM CST
Where
Franklin County, 2.15 mi SSE of Hagansport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.320, -95.220

Hail, Bowie

When
April 13, 2:25 AM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.460, -94.420

Hail reported on the north side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160061, 160062, 160063, 160067.